Illinois, 2006

Dense Fog in Illinois, February 10 to 11, 2006

February 10 to 11, 2006 · NWS PAH · 14 events in 14 counties and zones

Widespread dense fog reduced visibility to one quarter mile or less, mainly to the south of Interstate 64.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one quarter mile or less, mainly to the south of Interstate 64.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 2:45 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 10, 2:45 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST FRI FEB 10 2006

.DISCUSSION...

AT MID AFTERNOON...MODERATE TO HEAVY SNOW CONTINUED ACROSS WEST
KENTUCKY. SNOW ADVISORY CONTINUES THROUGH 9 PM FOR PART OF WEST
KENTUCKY. CURRENT TOTALS ARE IN THE 1 TO 2 INCH RANGE...WITH HEAVY
SNOW CONTINUING TO FALL IN AN AXIS FROM FULTON COUNTY TO CALDWELL
AND LYON COUNTIES. MOST OF THE ACCUMULATION WILL LIKELY BE ON GRASSY
AND ELEVATED SURFACES...BUT SOME SLUSH WAS REPORTED IN SOUTHWEST
KENTUCKY...WHERE HIGHWAY TEMPS WERE DOWN AROUND 32 DEGREES. TOTAL
ACCUMULATIONS SHOULD BE 1 TO 3 INCHES...AND MAINLY ON GRASSY AND
ELEVATED SURFACES...WITH AMOUNTS AT OR BELOW 1 INCH JUST NORTH OF
THE ADVISORY AREA.

EXPECT A GRADUAL EASTWARD SHIFT TO THE SNOW LATE THIS AFTERNOON.
THE PRECIP WILL GRADUALLY END FROM WEST TO EAST. PRETTY SHARP
LINE EXISTS WHERE THERE IS NO PRECIP ACROSS OUR FAR NORTHERN
COUNTIES...FLURRIES AT BEST...TO THE SNOW AREA. VERY LITTLE IN THE
WAY OF RAIN...JUST A FEW MINUTES AT ONSET AND AT THE TAIL END.
AFTER MIDNIGHT...WILL HAVE JUST LIGHT SNOW SHOWERS OR FLURRIES
IN THE FORECAST.

THE WEEKEND WILL BE A CLOUDY AND COOL ONE...WITH A GOOD CHANCE OF
SNOW SHOWERS ON SATURDAY AS AN UPPER LOW MOVES ACROSS THE REGION.
IT APPEARS THAT WE COULD SEE UP TO AN INCH OR SO IN OUR NORTHEASTERN
COUNTIES BEFORE ITS OVER...CLOSEST TO THE UPPER LOW. LIGHT SNOW
SHOWERS/FLURRIES SHOULD LINGER INTO THE EARLY EVENING HOURS ON
SATURDAY...BEFORE MOVING OFF TO THE EAST AFTER MIDNIGHT. THE GFS
DEVELOPS MORE FLURRIES/LT SNOW SUNDAY WITH SHORTWAVE TROUGH ROTATING
THROUGH THE AREA. IT IS MUCH MORE ROBUST WITH THE MOISTURE COMPARED
TO THE NAM...SO WILL JUST LEAVE THE FORECAST AS IS...WITH FLURRIES
EAST OF THE MISSISSIPPI.

BY MONDAY...SFC HIGH PRESSURE WILL BUILD INTO THE REGION...AS THE
UPPER LEVEL TROUGH IS SHOVED EASTWARD TO THE EASTERN SEABOARD.  IN
ITS WAKE...HEIGHTS WILL BEGIN RISING ON THE BACK SIDE OF THE
TROUGH...PUTTING US BRIEFLY IN A NORTHWEST FLOW PATTERN. WE SHOULD
BEGIN TO SEE A GRADUAL WARM UP AS WELL...AS 850MB TEMPERATURES BEGIN
RISING AS WARM AIR ADVECTION BEGINS. THIS SCNEARIO SHOULD PROVIDE US
WITH A DRY COUPLE OF DAYS. ON TUESDAY...A STRONG UPPER LEVEL JET
WILL SINK SOUTH INTO THE U.S. AND FLATTEN OUT THE FLOW TO MORE
ZONAL.

MEANWHILE...THE 06Z GFS DEVELOPS A SFC LOW IN EASTERN
COLORADO BY 12Z TUESDAY...IN ASSOCIATION WITH A WEAK SHORTWAVE IN
THE MID LEVEL FLOW. THIS LOW MOVES NORTHEAST INTO CENTRAL PLAINS
TUESDAY NIGHT...AND INTO THE MIDWEST ON WEDNESDAY. BY 00Z
THURSDAY...THE 06Z GFS PLACES THE LOW IN MICHIGAN...WITH A TRAILING
COLD FRONT DOWN ACROSS ILLINOIS AND MISSOURI...JUST ENTERING OUR
NORTHWEST COUNTIES. THE 06Z GFS PAINTS SOME MINOR QPF AS EARLY AS
WEDNESDAY MORNING/AFTERNOON AHEAD OF THE FRONT...BUT MOISTURE
APPEARS LIMITED ALONG WITH LITTLE UPPER LEVEL SUPPORT. THE DEEPEST
MOISTURE PROFILE DOES NOT APPEAR UNTIL LATER IN THE EVENING (AFTER
00Z THURSDAY)...WHEN THE 06Z GFS LIGHTS THINGS UP ALONG THE FRONT.
ACCORDING TO THE 06Z GFS...THE FRONT SHOULD SLIDE SOUTH OF THE CWA
BY 12Z THURSDAY...WITH MUCH OF THE PRECIP POST FRONTAL...WITH PRECIP
LIKELY LINGERING INTO THURSDAY MORNING. AT THIS TIME...IT APPEARS
THAT ALL CRITICAL THICKNESS VALUES POINT AT ALL LIQUID PRECIP.
TAKING A LOOK AT THE 00Z ECMWF...IT IS SLOWER IN SLIDING THE FRONT
SOUTH...WHICH MAY MAKE MORE SENSE GIVEN THE NEARLY ZONAL FLOW.
LOOKING AT THE 12 GFS...IT DOES JUST THAT...SLOWS EVERYTHING DOWN
CONSIDERABLY. INSTEAD OF SHIFTING THE FRONT TO THE SOUTH BY 12Z
THURSDAY (06Z GFS RUN)...IT NOW STALLS THE FRONT RIGHT ON TOP OF THE
CWA (FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON) AND DOES NOT
MOVE IT EAST OF THE AREA UNTIL FRIDAY NIGHT. THE 12Z GFS EVEN
GENERATES A GOOD DEAL OF PRECIPITATION ALONG THIS FRONT AS WELL. TOO
FAR OUT TO MAKE ANY DEFINITE CALLS ON THIS...BUT WILL AT LEAST HAVE
SOME SMALL POPS IN THE GRIDS FOR THE EXTENDED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Feb 10, 10:38 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CST FRI FEB 10 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1038 AM CST FRI FEB 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS EXPECTED...GENERALLY SOUTH OF A VAN BUREN
MISSOURI...VIENNA ILLINOIS...ROCKPORT INDIANA LINE THIS AFTERNOON
AND EARLY THIS EVENING. APPRECIABLE ACCUMULATIONS WILL BE POSSIBLE
ACROSS WEST KENTUCKY...WHERE A SNOW ADVISORY HAS BEEN POSTED FOR
TOTAL SNOW ACCUMULATIONS FROM 1 TO 3 INCHES. REFER TO THE LATEST
WINTER WEATHER MESSAGE FOR MORE DETAILS. NORTH OF THE ADVISORY...
NOTHING MORE THAN ABOUT 1 INCH IS EXPECTED...WITH AREAS FROM
PERRYVILLE MISSOURI...TO CARBONDALE AND MOUNT VERNON ILLINOIS TO
PRINCETON INDIANA SEEING LITTLE OR NO SNOW AT ALL.

THE SNOW SHOULD WIND DOWN THIS EVENING FROM WEST TO EAST...WITH
ONLY A CHANCE OF SOME VERY LIGHT SNOW OR FLURRIES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LIGHT SNOW SHOWERS OR FLURRIES THIS WEEKEND
AND ESPECIALLY ON SATURDAY. A DUSTING OF SNOW CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

WE REQUEST THAT OUR SPOTTERS AND OBSERVERS REPORT SNOW ACCUMULATIONS
TO US THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Saline forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, White

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
February 10, 9:00 PM CST to February 11, 3:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487179, 5487180, 5487181, 5487182, 5487183, 5487184, 5487185, 5487186, 5487187, 5487188, 5487189, 5487190, 5487191, 5487192.